What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 5:38 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 23, 5:38 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
638 PM EDT Fri Aug 23 2019
.SYNOPSIS...
A cold front will move through the Appalachians and central mid
Atlantic region, bringing showers and thunderstorms to the
area into this evening. A wedge of high pressure will then
build in overnight and bring much cooler weather with some light
showers possible for the weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 630 PM EDT Friday...
Removed a few counties from the Severe Thunderstorm Watch. The
remaining line of showers will clear Southside VA and northwest
NC piedmont counties within the next hour.
As of 230 PM EDT Friday...
Visible satellite imagery shows that clouds have broken up and
allowed for destabilization ahead of the cold front which has
entered from the north and already cleared the Interstate 64
corridor. The current activity on radar is just starting to
encounter the more unstable environment so anticipate convective
trends will be increasing through the afternoon. Anticipate
clusters evolving into more of a linear mode with a primary
threat of damaging winds, particularly east of the Blue Ridge
into Southside where better instability and shear will overlap.
Will also be watching for development of deeper cores which may
support large hail, as well as a small chance of rotating storms
especially in the vicinity of the enhanced shear along the
frontal boundary as it pushes in. Will also be alert for locally
heavy rainfall and potential hydro issues.
A strong wedge then builds in overnight with lingering
sprinkles and some fog, along with much cooler temperatures for
Saturday. Expect highs tomorrow only in the lower 70s east of
the Blue Ridge with mid/upper 60s to the west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...
The wedge that will spread southwest through the region Saturday
will remain in place well into early next week as it appears at
this time. Temperatures will be much cooler than recent weeks,
actually below normal for high temperatures, closer to normal
for low temperatures. While the deeper moisture will be pushed
further south by Sunday, the remains considerable question as to
whether or not this moisture will remain far enough south of our
area to allow at least the northern parts of the CWA to remain
dry and with less cloudiness. Areas south of the Blue Ridge are
most certain to remain cloudy through the period with periods of
rain and/or drizzle. Upslope moist easterly flow will likely
leave the eastern slopes of the Blue Ridge, especially from
Watauga northeast toward Floyd cloudy, cooler than normal, and
with frequent periods of drizzle and/or rain through the period.
Areas north of U.S. 460 should remain dry Sunday into Monday,
but moisture will start returning northward by Tuesday as the
frontal boundary dissipates. The entire period cloud end up
being cloudy, damp, and relatively cool in the southwest part of
the CWA, especially northwest NC, while areas closer to I-64
should see periods of sun and slightly warmer daytime
temperatures. Hazardous weather during this period appears
unlikely as the potential for thunderstorms will be minimal and
rainfall, at least at this time, should be modest with a non-
tropical atmosphere and lowered PWATS, that is the deeper
moisture relegated further south of our CWA.
With 850mb temperatures more in the +14C to +16C range compared
to the +20C readings of recent weeks, maximum temperatures
should be mainly in the 70s to lower 80s northeast, with lows
mainly in the 50s west to 60s east. These readings are just a
bit below normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Thursday...
A much cooler and drier period appears to be in store for the
into early next week. Highs will be 10 to 15 below what has
recently been experienced with daily highs in the 70s or even
upper 60s and overnight lows will be 50s west to low 60s east.
Will certainly feel different. The surface high will shift north
and east toward mid-week with increasing southerly flow and
warmer temperatures along with renewed chances for mainly
afternoon convection.
An approaching front toward mid- to late late week will
possibly trigger a few stronger thunderstorms in an increasingly
warm and unstable air mass. A trough of low pressure currently
along the FL coast has been given a 30 percent chance of
tropical storm formation near the SC/NC coast in the latest NHC
5- day outlook but impacts on the local weather look to be
negligible or minimal at this writing.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Friday...
Frontal boundary is sagging southward through the region, and
will continue to make slow progress before pushing just south of
the region tonight as a cool wedge of high pressure builds in.
This will result in generally VFR conditions, but lower flight
conditions can be expected in showers and thunderstorms with
locally heavy rain and gusty winds this afternoon into the
evening. There will then be a fairly quick transition to IFR
conditions as the wedge builds in with low cigs and some fog
overnight into Saturday. There may be some gradual improvement
in cigs toward the end of the period but will not get too
specific that far out.
Winds will be a bit gusty mainly along and west of the Blue
Ridge early due to convective mixing, then become a bit gusty
east of the Blue Ridge as the wedge surges in on robust
northeasterly flow tonight.
.Extended Aviation Discussion...
Improving conditions with more in the way of VFR will be
possible for Sunday, pending just how far south of the Mid
Atlantic area the front progresses. Some MVFR showers are
possible in the southwest Virginia and northwest North Carolina
on Monday. Scattered showers and thunderstorms with MVFR
conditions are expected Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS/RCS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/MBS
Hazardous weather outlook, Aug 23, 5:17 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
617 PM EDT Fri Aug 23 2019
NCZ004>006-VAZ044-058-242230-
Stokes-Rockingham-Caswell-Pittsylvania-Halifax-
617 PM EDT Fri Aug 23 2019
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018>020-VAZ015>017-022>024-032>035-043-045>047-059-242230-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Campbell-Appomattox-Buckingham-Charlotte-
617 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-WVZ042>044-507-508-242230-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
617 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Aug 23, 2:46 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Fri Aug 23 2019
NCZ004-005-232030-
Stokes-Rockingham-
346 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...
Until 430 PM EDT.
At 346 PM EDT, a strong thunderstorm was located over Hanging Rock
State Park, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.
LAT...LON 3626 8034 3646 8034 3653 7978 3625 7980
TIME...MOT...LOC 1946Z 270DEG 17KT 3635 8026
VFJ
Special weather statement, Aug 23, 3:29 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Fri Aug 23 2019
VAZ045-046-232130-
Campbell-Appomattox-
429 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND WESTERN APPOMATTOX
COUNTIES THROUGH 530 PM EDT...
At 428 PM EDT, a strong thunderstorm was located over Rustburg,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Brookneal...
Rustburg...
Mike...
Hat Creek...
and Gladys.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3722 7875 3723 7876 3723 7878 3720 7880
3720 7882 3702 7891 3704 7894 3704 7895
3705 7898 3722 7923 3737 7912 3724 7874
TIME...MOT...LOC 2028Z 301DEG 19KT 3726 7911
RABSpecial weather statement, Aug 23, 4:26 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Fri Aug 23 2019
VAZ033-043-044-058-232230-
Henry-Franklin-Halifax-Pittsylvania-
526 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY, FRANKLIN,
HALIFAX, AND PITTSYLVANIA COUNTIES UNTIL 630 PM EDT...
At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gretna to near Sanville. Movement
was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Danville...
Martinsville...
South Boston...
Altavista...
and Halifax.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3668 7870 3654 7873 3654 8005 3672 8009
3678 8010 3679 8004 3685 8008 3704 7959
3701 7948 3706 7949 3713 7925 3705 7919
3709 7913 3698 7889 3695 7878 3700 7874
3692 7875 3684 7867 3674 7869 3664 7857
TIME...MOT...LOC 2125Z 288DEG 18KT 3701 7931 3674 8010
RABSpecial weather statement, Aug 23, 5:08 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Fri Aug 23 2019
NCZ005-VAZ043-044-232315-
Rockingham-Henry-Pittsylvania-
608 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...INCLUDING THE
CITY OF MARTINSVILLE...ROCKINGHAM...AND PITTSYLVANIA COUNTIES THROUGH
715 PM EDT...
At 607 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Axton to near Price. Movement was
southeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8004 3654 8003 3654 8005 3656 8005
3673 7969 3661 7920 3654 7922 3654 7951
3624 7953
TIME...MOT...LOC 2207Z 305DEG 19KT 3666 7970 3653 7998
RABSpecial weather statement, Aug 23, 5:36 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
636 PM EDT Fri Aug 23 2019
NCZ006-VAZ044-058-232330-
Caswell-Halifax-Pittsylvania-
636 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST PITTSYLVANIA,
EASTERN CASWELL, AND HALIFAX COUNTIES THROUGH 730 PM EDT.
At 635 PM EDT, a strong thunderstorm was located near Turbeville,
moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
South Boston...
Turbeville...
Blairs...
and Milton.
This includes The following Location Danville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3668 7942 3672 7867 3665 7859 3667 7862
3669 7866 3668 7870 3665 7871 3659 7871
3656 7874 3654 7873 3654 7914 3624 7916
TIME...MOT...LOC 2235Z 345DEG 22KT 3661 7909
RABSpecial weather statement, Aug 23, 5:37 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
637 PM EDT Fri Aug 23 2019
NCZ020-232315-
Yadkin-
637 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN YADKIN COUNTY UNTIL
715 PM EDT...
At 637 PM EDT, a strong thunderstorm was located over Shacktown,
moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Yadkinville...
Courtney...
Huntsville...
Lone Hickory...
and Shacktown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8072 3617 8072 3624 8056 3613 8045
3612 8046 3612 8049 3611 8051 3606 8051
3605 8050
TIME...MOT...LOC 2237Z 326DEG 15KT 3612 8061
RAB